Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 113, NWS Chicago, IL

October 2, 2005Cook County, Lake County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Oct 2, 2005, 3:11 PM CDT for Cook County, Lake County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2005, 3:11 PM CDT (20:11 UTC)
Expired
Oct 2, 2005, 3:55 PM CDT
In force
44 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, Lake County, IL

The radar

The Chicago radar (KLOT), 61 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 022012
SVRLOT
ILC031-097-022100-
/O.NEW.KLOT.SV.W.0113.051002T2011Z-051002T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
311 PM CDT SUN OCT 2 2005

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COOK COUNTY IN NORTHEAST ILLINOIS
  LAKE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 400 PM CDT

* AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED NEAR STREAMWOOD...AND MOVING NORTHEAST
  AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PALATINE BY 325 PM...
  ARLINGTON HEIGHTS BY 330 PM...
  KILDEER BY 335 PM...
  BUFFALO GROVE BY 340 PM...

LAT...LON 4199 8824 4200 8794 4240 8759 4240 8820

$$

KREIN
3 follow-up statements
000 
WWUS53 KLOT 022024
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
323 PM CDT SUN OCT 2 2005

ILC031-097-022100-
/O.CON.KLOT.SV.W.0113.000000T0000Z-051002T2100Z/

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR
NORTHWESTERN COOK AND LAKE COUNTIES...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR INVERNESS...OR ABOUT NEAR PALATINE...
MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUFFALO GROVE...FOREST LAKE...AND WHEELING BY 330 PM...
  LONG GROVE...AND RIVERWOODS BY 335 PM...
  VERNON HILLS... AND LINCOLNSHIRE BY 340 PM.

LAT...LON 4199 8824 4200 8794 4240 8759 4240 8820

$$

KREIN
000 
WWUS53 KLOT 022046
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
346 PM CDT SUN OCT 2 2005

ILC031-097-022100-
/O.CON.KLOT.SV.W.0113.000000T0000Z-051002T2100Z/

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR
NORTHWESTERN COOK AND LAKE COUNTIES...

AT 341 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR VERNON HILLS...MOVING NORTHEAST AT 30
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE BLUFF...NORTH CHICAGO...AND WAUKEGAN BY 355 PM...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4199 8824 4200 8794 4240 8759 4240 8820

$$

KREIN
000 
WWUS53 KLOT 022055
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
354 PM CDT SUN OCT 2 2005

ILC031-097-022104-
/O.CAN.KLOT.SV.W.0113.000000T0000Z-051002T2100Z/

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COOK AND LAKE
COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT OF 
THE WARNED AREA.

LAT...LON 4199 8824 4200 8794 4240 8759 4240 8820

$$

KREIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 1:15 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 2, 1:15 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
115 PM CDT SUN OCT 2 2005

.DISCUSSION...

THE CIRCULATION OVER EASTERN NEBRASKA AND WESTERN IOWA AS SEEN ON
THE 700 MB PROFILER DATA.  THE GFS AND NAM SHOWS THE VORTICITY
MAXIMUM MOVING INTO WISCONSIN. THERE IS STILL SOME POSITIVE
VORTICITY ADVECTION INTO NORTHERN ILLINOIS SUNDAY AFTERNOON. LIFTED
INDEX FORECASTS SHOW -4 AND ABOVE FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS CAPE VALUE OF 1400 J/KG ARE FORECAST OVER EAST ILLINOIS AND
NORTHWEST INDIANA THIS EVENING. THERE IS ENOUGH INSTABILITY AND
ENOUGH FORCING TO LEAVE A CHANCE OF THUNDERSTORMS FOR SUNDAY
AFTERNOON AND NIGHT. WARMER AIR WILL FOLLOW THE CIRCULATION AS
IT BECOMES AN OPEN TROUGH INTO OUR FORECAST AREA MONDAY.

THE NEXT WAVE THAT IS NOW ALONG THE NORTHWEST COAST OF THE US AND
WESTERN COAST OF CANADA WILL BE THE PRECIPITATION PRODUCER FOR
WEDNESDAY. THIS SYSTEM WILL BRING THE COOLER AIR FROM CANADA BY THE
END OF THE WEEK. HAVE MADE LITTLE CHANGES IN THE THE HIGH AND LOW
TEMPERATURES THROUGH SATURDAY.

&&

.AVIATION DISCUSSION FOR 18Z TAFS...

THE AVIATION WEATHER SITUATION IS GETTING A BIT MORE COMPLEX THAN
RECENT DAYS.  THE UPPER LOW THAT HAS BEEN PREVIOUSY DISCUSSED HAS
OPENED UP INTO A SHORT WAVE TROUGH AND IS INITIALLY LOCATED OVER
CENTRAL IOWA.  THE ASSOCIATED VORT MAX IS EXPECTED TO TRACK
NORTHEASTWARD INTO CENTRAL WISCONSIN TONIGHT AND THE QUESTION
IS...HOW MUCH INFLUENCE THIS FEATURE WILL HAVE ON THE TAF SITES.

UNDER PERSISTENT SLY TO SSWLY LOW LEVEL FLOW...DEWPOINTS HAVE
INCREASED INTO THE MIDDLE TO UPPER 60S...SO ADEQUATE LOW LEVEL
LOISTURE IS NOW IN PLACE TO SUPPORT PCPN REACHING THE GROUND.  THE
LATEST MODEL GUIDANCE IS VERY CONSISTENT ON THE PATH OF THE SHORT
WAVE.  SO...PCPN IS A GOOD BET...BUT THE MAIN VORT MAX SHOULD GO
NORTH OF THE TAF SITES...BUT THERE IS A TAIL OF VORTICITY WHICH
SHOULD PROVIDE ADEQUATE FORCING FOR -TSRA OVER NRN IL.  TIMING THE
TRACK OF THE VORT MAX INDICATES THAT THE BEST FORCING WILL BE IN
PLACE 22-00Z OVER THE RFD AREA AND 00-02Z AROUND THE CHICAGO AREA
TAF SITES.  UPSTREAM METARS INVOF ACTIVE CONVECTION ARE SHOWING
CEILINGS EITHER ON THE HIGHER END OF MVFR...025-030...OR
VFR...AROUND 040.  UNLESS SOME OF THE LOW 70S DEWPOINT AIR OVER SRN
IL CAN ADVECT INTO THE REGION...WILL KEEP CIGS IN VFR RANGE.

THE SHORT WAVE SHOULD HAVE LITTLE IMPACT ON SFC WIND DIRECTIONS AND
THUS ARE EXPECTED TO CONTINUE TO REFLECT THE GENERAL SYNOPTIC
PATTERN AND REMAIN SLY THROUGH THE TAF PD.  WITH MUCH MORE MID AND
HIGH CLOUDS THIS AFTERNOON THAN RECENT DAYS...DO NOT EXPECT AS MUCH
MOMENTUM TRANSPORT AND WILL NOT MENTION STRONGER GUSTS TODAY.

VISIBILITY SHOULD GENERALLY BE UNRESTRICTED THIS AFTERNOON AND MUCH
OF TONIGHT.  BY THE EARLY MORNING HOURS...LOOKING FOR WINDS TO
DECREASE TO 3-4KT...AND WITH SOME RESIDUAL MOISTURE HANGING
AROUND...A FEW HOURS OF 3SM BR IS LIKELY.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.
Hazardous weather outlook, Oct 2, 6:00 AM CDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
600 AM CDT SUN OCT 2 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-031100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CDT SUN OCT 2 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
AN UPPER AIR DISTURBANCE WILL MOVE FROM EASTERN IOWA TO NORTHERN
WISCONSIN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY. A STRONG
COLD FRONT WILL MOVE ACROSS THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-031100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
600 AM CDT SUN OCT 2 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
AN UPPER AIR DISTURBANCE WILL MOVE FROM EASTERN IOWA TO NORTHERN
WISCONSIN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

HERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY. A STRONG
COLD FRONT WILL MOVE ACROSS THE UPPER MIDWEST.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 3:25 PM CDTSevere Thunderstorm WarningLOTOgle14 min
Oct 2, 3:39 PM CDTSevere Thunderstorm WarningLOTCook, DuPage48 min
Oct 2, 4:14 PM CDTSevere Thunderstorm WarningLOTKankakee, Will46 min
Oct 2, 4:30 PM CDTSevere Thunderstorm WarningLOTIroquois33 min
Oct 2, 4:47 PM CDTSevere Thunderstorm WarningLOTCook43 min
Oct 2, 4:49 PM CDTSevere Thunderstorm WarningLOTFord, Livingston29 min
Oct 2, 5:17 PM CDTSevere Thunderstorm WarningLOTKankakee, Will22 min
Oct 2, 5:27 PM CDTSevere Thunderstorm WarningLOTCook31 min
Oct 2, 5:32 PM CDTSevere Thunderstorm WarningLOTIroquois17 min
Oct 2, 6:51 PM CDTSevere Thunderstorm WarningLOTIroquois24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.